Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 424, NWS Tulsa, OK

August 10, 2017Mayes County, Rogers County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 10, 2017, 8:09 PM CDT for Mayes County, Rogers County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 8:09 PM CDT (01:09 UTC)
Expired
Aug 10, 2017, 9:00 PM CDT
In force
51 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Mayes County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 36 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:40 PM CDTHAIL 1.252 E Foyil, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS54 KTSA 110109
SVRTSA
OKC097-131-110200-
/O.NEW.KTSA.SV.W.0424.170811T0109Z-170811T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
809 PM CDT THU AUG 10 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Rogers County in northeastern Oklahoma...
  West central Mayes County in northeastern Oklahoma...

* Until 900 PM CDT

* At 808 PM CDT, a severe thunderstorm was located near Watova,
  moving southeast at 35 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations in or near the path include...
  Claremore...                      Oologah...
  Foyil...                          Talala...
  Bushyhead...                      

This includes Interstate 44 between mile markers 253 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

LAT...LON 3660 9551 3636 9534 3628 9576 3657 9577
      3660 9567
TIME...MOT...LOC 0108Z 330DEG 30KT 3658 9569 

HAIL...1.75IN
WIND...80MPH
 
$$
4 follow-up statements
825 
WWUS54 KTSA 110118
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
818 PM CDT THU AUG 10 2017

OKC097-131-110200-
/O.CON.KTSA.SV.W.0424.000000T0000Z-170811T0200Z/
Rogers OK-Mayes OK-
818 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN ROGERS AND WEST CENTRAL MAYES COUNTIES...

At 817 PM CDT, a severe thunderstorm was located 3 miles east of
Talala, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
Claremore...                      Oologah...
Foyil...                          Talala...
Bushyhead...                      

This includes Interstate 44 between mile markers 253 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm has produced widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.

&&

LAT...LON 3660 9551 3636 9534 3628 9576 3657 9577
      3660 9567
TIME...MOT...LOC 0117Z 329DEG 29KT 3652 9564 

HAIL...1.25IN
WIND...70MPH
 
$$
077 
WWUS54 KTSA 110124
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
824 PM CDT THU AUG 10 2017

OKC097-131-110200-
/O.CON.KTSA.SV.W.0424.000000T0000Z-170811T0200Z/
Rogers OK-Mayes OK-
824 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN ROGERS AND WEST CENTRAL MAYES COUNTIES...

At 824 PM CDT, a severe thunderstorm was located 5 miles northwest of
Foyil, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Claremore...                      Oologah...
Foyil...                          Talala...
Bushyhead...                      

This includes Interstate 44 between mile markers 253 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9551 3636 9534 3629 9571 3657 9572
TIME...MOT...LOC 0124Z 330DEG 30KT 3647 9560 

HAIL...1.25IN
WIND...60MPH
 
$$
927 
WWUS54 KTSA 110140
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
840 PM CDT THU AUG 10 2017

OKC097-131-110200-
/O.CON.KTSA.SV.W.0424.000000T0000Z-170811T0200Z/
Rogers OK-Mayes OK-
840 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN ROGERS AND WEST CENTRAL MAYES COUNTIES...

At 839 PM CDT, a severe thunderstorm was located over Foyil, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Foyil...                          Bushyhead...

This includes Interstate 44 between mile markers 253 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 9534 3632 9556 3653 9559 3656 9548
TIME...MOT...LOC 0139Z 321DEG 31KT 3644 9550 

HAIL...1.00IN
WIND...60MPH
 
$$
708 
WWUS54 KTSA 110156
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
856 PM CDT THU AUG 10 2017

OKC097-131-110205-
/O.EXP.KTSA.SV.W.0424.000000T0000Z-170811T0200Z/
Rogers OK-Mayes OK-
856 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROGERS AND WEST
CENTRAL MAYES COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However dime sized 
hail and gusty winds in excess of 40 mph are still possible with 
this thunderstorm.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
in Tulsa.

LAT...LON 3636 9534 3632 9556 3653 9559 3656 9548
TIME...MOT...LOC 0155Z 330DEG 30KT 3632 9542 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:48 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 6:48 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 PM CDT Thu Aug 10 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will remain possible mainly
over far Northeast Oklahoma this evening...while the majority of
ongoing activity in Central Oklahoma remains west of the CWA.
Additional thunderstorms are expected late tonight into Friday as
a MCS is forecast to move into the CWA ahead of a frontal boundary
approaching from the northwest. Periods of MVFR conditions and
gusty winds will be possible within the thunderstorms...with
continued MVFR periods possible behind the leading line of storms.
By Friday afternoon...conditions look to lift back to VFR over the
CWA from north to south. Some scattered convection will continue
to be possible Friday afternoon and will carry Prob30 groups.

&&

.PREV DISCUSSION... /Issued 319 PM CDT Thu Aug 10 2017/

DISCUSSION...
An active period of weather is set to begin across eastern
Oklahoma and western Arkansas. Several rounds of showers and
thunderstorms are anticipated through the middle of next week
with heavy rainfall and flooding an increasing concern. Will
hold off on issuing a Flash Flood Watch at this time but one will
more than likely be needed.

Thunderstorm chances will ramp up this evening and overnight as
a thunderstorm complex now gaining steam across northwest Oklahoma
spreads into eastern Oklahoma. These storms will have the potential
to be severe with strong gusty winds and large hail the main concern.
Locally heavy rain will also be of concern. This complex will likely
fade as it moves into southeast Oklahoma later this evening as the
storms move into the less favorable airmass.  Additional thunderstorms
are expected to develop near the frontal boundary across Kansas and
spread into the area overnight and into Friday. The main concern overnight
into Friday will be heavy rainfall.

As we move into Friday and into next week, the frontal boundary that is
currently across Kansas will sag into the area on Friday and stall near
the Red River Friday night into Saturday. This front will then linger
across the region into the middle of next week. This front along with
a series of mid-level shortwaves will provide the lift necessary for
several rounds of showers and thunderstorms across the region. As the
ground becomes more saturated the threat for flooding will increase.
Widespread rainfall totals during this time could be in the 4 to 6
inch range with locally higher amounts. There will continue to be a
limited severe weather threat during this time with strong gusty
winds the main concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  84  70  83 /  90  70  50  60
FSM   74  85  72  86 /  60  70  40  60
MLC   73  85  71  86 /  70  60  60  60
BVO   70  84  68  82 /  90  50  20  60
FYV   69  81  66  82 /  60  70  40  60
BYV   68  82  66  82 /  60  60  20  50
MKO   72  83  70  83 /  80  70  50  60
MIO   69  83  68  82 /  80  50  20  50
F10   71  84  70  83 /  80  70  60  60
HHW   74  90  73  89 /  60  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Thu Aug 10 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Thu Aug 10 2017

...ACTIVE PATTERN TO PERSIST INTO NEXT WEEK WITH PERIODS OF HEAVY
RAINFALL LIKELY...
...INCREASED SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
    RISK...Very Limited.
    AREA...West of Highway 75 in Northeast and East Central Oklahoma.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms ongoing late this afternoon across
portions of western and central Oklahoma, as well as southern
Kansas, will continue to move to the east and southeast into
parts of northeast and east central Oklahoma by early evening.
Damaging wind gusts, large hail, and heavy downpours will be
possible. A very limited potential for tornadoes will also exist.
These storms are expected to decrease during the mid to late
evening as they move into slightly more stable air.

Additional thunderstorms are expected to develop through the
evening and into the overnight in the vicinity of a cold front
across parts of Kansas. These thunderstorms will move to the
southeast toward northeast Oklahoma and far northwest Arkansas
after midnight. The heavy rain and flash flood potential will be
increased with these thunderstorms. The strongest storms may also
pose a risk of damaging winds, especially if an organized complex
develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Daily rounds of thunderstorms are expected from Friday into the
weekend. While the details remain difficult to pinpoint, many
areas will see 3 to 5 inches of rain between Thursday and
Saturday night, with local amounts possibly approaching 10 inches.
At this time it appears the greatest potential for the heaviest
rain will be focused across east central Oklahoma although the
axis of heavy rain will likely shift as this system evolves and
the situation becomes more clear. The rain is likely to be
widespread enough to cause rises on a number of area creeks and
streams, with some local flash flooding possible at locations
receiving the fastest rain rates.

The threat for additional locally heavy rainfall will likely
continue in some areas through mid week as the pattern remains
favorable. Flooding of main stem rivers will ultimately become a
concern should forecast rainfall amounts materialize.

There will also be at least limited severe weather potential with
any organized storm complexes, mainly in the form of damaging
wind gusts.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should closely follow later forecasts as details
are refined and be prepared for at least some severe weather and
flooding potential from Thursday evening through the weekend.
Flash Flood Watches will likely be issued for parts of the
forecast area, perhaps as early as tonight.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 10, 7:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
736 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     1 SE COPAN              36.89N 95.91W
08/10/2017  E70 MPH          WASHINGTON         OK   AMATEUR RADIO

            ESTIMATED THUNDERSTORM WIND GUST TO 70 MPH AT 900 RD AND
            HWY 75.

&&

JDS
Local storm report, Aug 10, 7:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     3 WSW WANN              36.90N 95.86W
08/10/2017  E70 MPH          WASHINGTON         OK   TRAINED SPOTTER

&&

PMM
Local storm report, Aug 10, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 SE COPAN              36.88N 95.90W
08/10/2017                   WASHINGTON         OK   AMATEUR RADIO

            TREE BRANCHES DAMAGED/BROKEN NEAR 1100 RD AND HWY 75.

&&

JDS
Local storm report, Aug 10, 7:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
745 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 SE COPAN              36.88N 95.90W
08/10/2017                   WASHINGTON         OK   AMATEUR RADIO

            POWERLINES DOWN ON ROADWAY AT W1100 RD AND HWY 75.

&&

JDS
Local storm report, Aug 10, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
802 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     3 WSW WANN              36.90N 95.85W
08/10/2017                   WASHINGTON         OK   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG HWY 10 AND HWY 75. HWY
            75 CLOSED.

&&

JDS
Local storm report, Aug 10, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
806 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     6 ESE BARTLESVILLE      36.71N 95.88W
08/10/2017                   WASHINGTON         OK   EMERGENCY MNGR

            TREE DOWN ACROSS HWY 60 EB NEAR N 4000 RD.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:09 PM CDTSevere Thunderstorm WarningTSANowata, Washington36 min
Aug 10, 7:38 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington52 min
Aug 10, 7:46 PM CDTSevere Thunderstorm WarningTSAOsage29 min
Aug 10, 8:15 PM CDTSpecial Weather StatementTSAOsage30 min
Aug 10, 8:55 PM CDTSpecial Weather StatementTSAMayes35 min
Aug 10, 9:42 PM CDTSpecial Weather StatementTSAMayes33 min
Aug 10, 10:15 PM CDTSpecial Weather StatementTSAMayes30 min
Aug 11, 2:01 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more7 hr
Aug 11, 3:45 AM CDTSpecial Weather StatementTSAPawnee45 min
Aug 11, 3:55 AM CDTSpecial Weather StatementTSAOttawa35 min
Aug 11, 3:58 AM CDTSpecial Weather StatementTSAWashington47 min
Aug 11, 4:05 AM CDTSpecial Weather StatementTSACreek, Okfuskee40 min
Aug 11, 4:19 AM CDTAreal Flood AdvisoryTSATulsa3 hr
Aug 11, 4:22 AM CDTSpecial Weather StatementTSATulsa38 min
Aug 11, 5:29 AM CDTSpecial Weather StatementTSAMuskogee, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.